Maryland, 2013Winter Weather in Maryland, February 22 to 23, 2013
February 22 to 23, 2013 · NWS LWX · 12 events in 12 counties and zones
A stacked low pressure system was over the Northern Plains. High pressure to the north caused below freezing temperatures to advect southward into the Mid Atlantic.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stacked low pressure system was over the Northern Plains. High pressure to the north caused below freezing temperatures to advect southward into the Mid Atlantic. Southerly flow aloft and ahead of low pressure led to above freezing temperatures above the below freezing surface. Freezing rain occurred in most areas in the Mid Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 10:15 AM EST, 45 minutes earlier.
Area forecast discussion, Feb 22, 10:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EST FRI FEB 22 2013
.SYNOPSIS...
HIGH PRESSURE IS MOVING OFF THE COAST...AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM FROM THE MIDWEST. A COASTAL LOW PRESSURE SYSTEM
WILL IMPACT THE AREA SATURDAY BEFORE HIGH PRESSURE RETURNS SUNDAY
INTO THE EARLY PART OF NEXT WEEK. LOW PRESSURE WILL AFFECT THE
AREA DURING THE MID PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS CONTINUE TO SHOW BROKEN BAND OF PRECIPITATION LIFTING
NORTHEAST ACROSS THE FORECAST AREA THIS MORNING. REPORTS FROM THE
ADVISORY AREA INDICATE SLEET AND SNOW AS THE PREDOMINANT P-TYPE.
EAST OF THE BLUE RIDGE...DRY AIR IN THE LOWER LEVELS IS KEEPING
THINGS DRY. THE BAND SEEMS TO BE WEAKENING AS IT APPROACHES THE
METRO AREAS AND HAVE LOWERED POPS FOR THE FIRST PART OF TODAY OVER
EASTERN SECTIONS. THE COLUMN WILL GRADUALLY MOISTEN WITH TIME WITH
SOME VERY LIGHT MIXED PRECIPITATION DEVELOPING OVER NORTHERN VA/MD
AND EAST INTO THE METRO AREAS THIS AFTERNOON. INITIAL WEB
BULB/EVAPORATIVE COOLING SHOULD ALLOW FOR A BRIEF PERIOD OF LIGHT
SNOW/SLEET MIX EARLY ON BUT AMOUNTS WILL BE VERY LIGHT...MAYBE A
TRACE TO A COUPLE HUNDREDTHS OF AN INCH. PRECIPITATION/QPF AMOUNTS
ARE LIGHTER IN THE MODELS FROM 24 HOURS AGO.
WARM AIR ADVECTION PROCESSES WILL CONTINUE OVERNIGHT WITH LOW LEVEL
EASTERLY COMPONENT HELPING TO DRAW MILDER AIR OFF THE WATERS INTO
THE METRO AREAS AND THE ADJACENT NORTHERN AND WESTERN SUBURBS. WE
FEEL THAT P-TYPES LATER TODAY AND TONIGHT WOULD BE RAIN EAST BUT
STAY AS FROZEN P-TYPES OVER EASTERN W-VA PANHANDLE...POTOMAC
HIGHLANDS AND NEAR THE MASON DIXON LINE WHERE COLDER AIR WILL
REMAIN TRAPPED IN. ONCE AGAIN THOUGH...QPF WILL BE LIGHT.
COASTAL LOW PRESSURE WILL BE DEVELOPING OVER THE CAROLINAS
OVERNIGHT/EARLY SATURDAY WHICH WILL INCREASE PRECIPITATION
ESPECIALLY EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /SATURDAY/...
COASTAL LOW PRESSURE TRACKS ALONG THE EASTERN MD SHORE SATURDAY
AFTERNOON WITH INCREASING CHANCES FOR PRECIPITATION...ESPECIALLY
EAST OF THE BLUE RIDGE. IT SHOULD BE WARM ENOUGH FOR MOSTLY RAIN
BUT AREAS FURTHER WEST AND NORTH COULD SEE A MIX. THE LOW PULLS
AWAY FROM THE FORECAST AREA LATER SATURDAY AFTERNOON WITH RAIN
COMING TO AN END FROM SOUTHWEST TO NORTHEAST BETWEEN 18-21Z.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT...PRECIP PULLS OUT OF THE AREA TO THE NORTHEAST
WITH THE LOW. THE UPPER TROUGH AXIS PUSHES THROUGH FROM THE WEST
LATE IN THE NIGHT...SO 30 POP AND WHAT THERMALLY WOULD BE SNOW
SHOWERS OR FLURRIES WERE ADDED FOR THE NORTHEASTERN 2/3 OF THE LWX
CWA. THIS IS A FAIRLY LOW CONFIDENCE FORECAST /NO MODEL ACTUALLY
PRINTS OUT PRECIP OVER LWX/ AND THE DAY SHIFT WILL HAVE TO ANALYZE
THIS POTENTIAL FURTHER. PERHAPS FLURRY WORDING WOULD BE BETTER.
SUNDAY AND MONDAY...SFC HIGH PRESSURE BUILDS OVERHEAD WITH AT OR
JUST ABOVE NORMAL TEMPERATURES AND DRY WEATHER. NWLY GUSTS ON SUNDAY
LOOK TO BE IN THE 30 TO 35 MPH RANGE.
THE NEXT ACTIVE WEATHER COMES IN A SIMILAR PATTERN TO THE CURRENT
LOW SYSTEM WITH A CNTRL CONUS LOW DEVELOPING AND OCCLUDING OVER THE
MIDWEST AS A LEADING WAVE APPROACHES THE MID-ATLANTIC. TIMING IS
UNCERTAIN AS SHOWN BY OPERATIONAL 00Z ECMWF/GFS OFF BY ABOUT 12 HRS
/GFS QUICKER AND MORE MONDAY NIGHT WHILE ECMWF IS TUESDAY FOR
PRECIP/. SFC LOW DEVELOPMENT ALONG THE LEADING WAVE LOOKS LIKELY SO
P-TYPE IS QUITE UNCERTAIN AS OF NOW. MAINTAINED LOOK OF RAIN OR SNOW
FOR ALL AREAS OUTSIDE OF SRN MD WHICH SEEMS REASONABLE.
THE OCCLUDED LOW THEN PERSISTS INTO THE LATER PARTS OF NEXT
WEEK...POSSIBLY BRINGING MORE ACTIVE WEATHER TO THE MID-ATLANTIC.
EXTENDED GRIDS LEFT ALONE TONIGHT.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
CIGS AND VSBYS WILL GRADUALLY DETERIORATE THIS AFTERNOON INTO
TONIGHT WITH A LIGHT WINTRY MIX TO START CHANGING TO RAIN FROM
IAD-DCA-MTN-BWI. AREAS TO THE NORTH AND WEST COULD STAY FROZEN
LONGER. IFR CIGS EXPECTED MOST TERMINALS OVERNIGHT WITH ADDITIONAL
RAIN AND LOWERED VSBYS EXPECTED THROUGH SATURDAY AFTERNOON.
PRECIP PUSHES OUT TO THE NORTHEAST SATURDAY EVENING WITH
POTENTIAL FOR SOME FLURRIES LATE IN THE NIGHT. NWLY GUSTS 25 TO 30
KT EXPECTED BEHIND THE COLD FRONT ON SUNDAY. VFR MONDAY UNDER HIGH
PRESSURE THEN NEXT ACTIVE WEATHER RAIN OR POSSIBLE MIX MONDAY
NIGHT OR TUESDAY.
&&
.MARINE...
WINDS WILL LIKELY REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA TODAY
AND TONIGHT.
SCA LIKELY NEEDED FOR SATURDAY MIDDAY AND ON FOR ONSHORE FLOW FROM
LOW CENTER CROSSING VA PORTION OF THE BAY. NWLY FLOW THEN STARTS
SATURDAY NIGHT AND GUSTY THROUGH SUNDAY. SCA THROUGH THIS TIME WITH
PEAK GUSTS AROUND 30 KT. TRANQUIL ON MONDAY IN ADVANCE OF THE NEXT
WEATHER MONDAY NIGHT OR TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR MDZ501-
502.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
VAZ025>027-029-036>040-503-504.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR WVZ050-
055-501>506.
MARINE...NONE.
&&
SYNOPSIS...BAJ/KRW
NEAR TERM...KRW
SHORT TERM...KRW
LONG TERM...BAJ
AVIATION...BAJ/KRW
MARINE...BAJ/KRWHazardous weather outlook, Feb 22, 6:01 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 AM EST FRI FEB 22 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
230400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
601 AM EST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SNOW AND SLEET LIKELY OVERSPREAD THE AREA LATE THIS MORNING INTO
THE AFTERNOON WITH LIGHT ACCUMULATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS LIKELY FOR PORTIONS OF THE WATERS
SATURDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
WINTER WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-230400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
601 AM EST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR AREAS
WEST FROM THE BLUE RIDGE TO THE POTOMAC HIGHLANDS FOR A WINTRY
MIX. FREEZING RAIN IS EXPECTED TO EXPAND IN COVERAGE THIS
EVENING AND INCLUDE PORTIONS OF THE PIEDMONT WEST ACROSS THE BLUE
RIDGE AND ALONG THE MASON-DIXON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX IS POSSIBLE FOR AT LEAST PORTIONS OF THE AREA MONDAY
NIGHT OR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
WINTER WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
Winter Weather, Extreme Western Allegany
- When
- February 22, 11:00 AM EST to February 23, 3:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Public
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at surrounding locations.
Winter Weather, Central and Eastern Allegany
- When
- February 22, 11:00 AM EST to February 23, 3:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Public
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at surrounding locations.
Winter Weather, Washington
- When
- February 22, 11:00 AM EST to February 23, 3:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at Long Meadow.
Winter Weather, Frederick
- When
- February 22, 11:00 AM EST to February 23, 7:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at surrounding locations.
Winter Weather, Carroll
- When
- February 22, 11:00 AM EST to February 23, 6:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at Lineboro.
Winter Weather, Howard
- When
- February 22, 11:00 AM EST to February 23, 6:00 PM EST
- Where
- Howard forecast zone
- Reported by
- Emergency Manager
Ice reports of around a trace were reported at Westminister.
Winter Weather, Montgomery
- When
- February 22, 11:00 AM EST to February 23, 6:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
Ice reports of around a tenth inch were reported at Clarksburg.
Winter Weather, Northern Baltimore
- When
- February 22, 11:00 AM EST to February 23, 6:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at Long Green.
Winter Weather, Southern Baltimore
- When
- February 22, 5:00 PM EST to February 23, 3:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at surrounding locations.
Winter Weather, Harford
- When
- February 22, 5:00 PM EST to February 23, 3:00 PM EST
- Where
- Harford forecast zone
- Reported by
- Trained Spotter
Ice reports of around a trace were reported at surrounding locations.
Winter Weather, Anne Arundel
- When
- February 22, 5:00 PM EST to February 23, 3:00 PM EST
- Where
- Anne Arundel forecast zone
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at Baltimore Washington International.
Winter Weather, Prince Georges
- When
- February 22, 5:00 PM EST to February 23, 3:00 PM EST
- Where
- Prince Georges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Ice reports of around a trace were reported at Upper Marlboro.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 22 to 23, 20131 death · $25,000 · 2 events
- Flash Flooding in Alabama, February 22 to 23, 2013$75,000 · 15 events
- Hail and Damaging Wind in Louisiana, February 22, 2013$21,000 · 1.75 in hail · 7 events
- Winter Weather in Virginia, February 22 to 23, 201317 events
- Winter Weather in West Virginia, February 22 to 23, 201311 events
- High Wind in Montana, February 22 to 25, 201370 kt wind · 11 events
- Winter Weather in Michigan, February 22 to 23, 201310 events
- High Wind in Wyoming, February 22 to 23, 201352 kt wind · 9 events
- Winter Weather in Ohio, February 22, 20138 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 23, 20136 events
- Winter Weather in Michigan, February 22, 20135 events
- Winter Weather in North Carolina, February 22, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437142, 437143, 437144, 437147, 437148, 437149, 437150, 437151, 437152, 437153, 437154, 437155.